NL

Fears swirl over fentanyl-tainted drug supply in N.L. as 9 reported dead after cocaine use

A rash of reported overdoses have led police and harm reduction advocates to warn drug users across Newfoundland and Labrador that fentanyl may be hiding more frequently in the drugs they consume, particularly in cocaine.

At least 9 people have died in 30 days, medical examiner says

Powdered cocaine is arranged into lines on reflective surface
Fentanyl, a powerful opioid that sometimes looks like white powder, has been appearing more frequently in cocaine and other drugs in Newfoundland and Labrador, police say. (photopixel/Shutterstock)

A rash of reported drug overdoses have led police and harm reduction advocates to warn Newfoundland and Labrador residents that the powerful opioid fentanyl may be hiding more frequently in the drugs they consume, particularly in cocaine.

The province's chief medical examiner has confirmed nine "presumed cocaine-related deaths" in the last 30 days, pointing to a steep uptick in cases in recent weeks. In comparison, 13 people died after using cocaine in all of 2022.

The medical examiner said it's too early to say whether fentanyl played a role in those deaths, but employees of the Safe Access Works Program in St. John's say they know of at least five suspected fentanyl overdoses, three of which were fatal, over the course of this summer.

"There's definitely been increasing reports of fentanyl," said program manager Emily Wadden.

"A lot of what we've heard recently, especially in the last week or so, it's been fentanyl mixed with other drugs, primarily cocaine, which is I would say … the most commonly used drug at the moment."

Despite the years-long overdose crisis that continues to pummel other parts of Canada, Newfoundland and Labrador sees relatively few deaths attributable to the powerful synthetic opioid each year.

But the Royal Newfoundland Constabulary says it fears that's now changing.

"Synthetic opioids such as fentanyl being contained within illicit drugs will be the norm," the force's media officer, Const. James Cadigan, said Wednesday. "This is not just a bad batch of drugs."

A man in police uniform against brick wall
Const. James Cadigan, the Royal Newfoundland Constabulary's media officer, says fentanyl is increasingly a threat to people using drugs. (Malone Mullin/CBC)

Cadigan said dealers are using fentanyl as filler in the substances they're selling to cut back on costs and increase profit. "These groups, these networks, they rely on profit, and that is at the risk of the safety of our community," he said.

The RNC is encouraging people to carry naloxone kits to treat suspected overdoses, noting all front-line RNC officers are trained to use them.

Naloxone, sold under the brand name Narcan, is an injectable drug that temporarily reverses overdoses by blocking opiate receptors. Overdose signs include non-responsiveness, shallow or laboured breathing, clammy skin and blue lips and nails.

Naloxone kits first line of defence

Harm reduction workers have long warned drug users, even occasional ones, to go slowly when taking drugs, to use in low doses initially, and to refrain from using drugs alone.

Wadden suggests calling the National Overdose Response Service, a hotline dedicated to supervising people when they take drugs.

Naloxone kits also offer an immediate, safe way to prevent death, Wadden says, but often have to be administered by another person. While she's seeing more demand for the kits in recent months, Wadden says swaths of society are still resistant to or unaware of them, and suggests thinking about them like a first-aid kit.

A woman opens a small bag with needles
Emily Wadden, a program manager with the Safe Works Access Program in St. John's, shows reporters the contents of a naloxone kit. (Malone Mullin/CBC)

"You don't want to be in a position where … you're around when an overdose occurs, and you could have gotten one, you know, say, last week, but you didn't because you didn't think that anybody in your life [was] using," she said.

Due to persistent stigma framing drug use as a moral failing, people often hide their drug use, she said, placing them in a dangerous situation if they encounter fentanyl or take too much of it.

"It's very stigmatized. It's embarrassing. People feel really guilty, and it's not something you advertise," she said. "So the vast, vast, vast majority of deaths do occur when folks are unfortunately alone."

As a result, overdoses often go underreported, giving workers like Wadden only a small snapshot of overdose risk at any given time. 

"It absolutely can … happen to anybody," she said. "Unfortunately, nobody is foolproof." 


Naloxone kits are free in Newfoundland and Labrador and can be obtained by calling SWAP at 709-757-7927 or 811. The national overdose prevention hotline (1-888-688-6677) offers remote oversight for people while they use drugs.

Read more from CBC Newfoundland and Labrador

ABOUT THE AUTHOR

Malone Mullin is a reporter in St. John's who previously worked in Vancouver and Toronto. News tip? Reach her at malone.mullin@cbc.ca.

With reporting from Ariana Kelland

now